Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

July 7, 2021Sheridan County, Nebraska

NWS North Platte, NE issued this special weather statement at Jul 7, 2021, 5:02 PM MDT for Sheridan County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2021, 5:02 PM MDT (23:02 UTC)
Expired
Jul 7, 2021, 5:45 PM MDT
In force
43 min
Issued by
NWS North Platte, NE

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 153 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
1431 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

661 
WWUS83 KLBF 072302
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
502 PM MDT Wed Jul 7 2021
 
NEZ004-094-072345-
Sheridan NE-Western Cherry NE-
502 PM MDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 545 PM MDT...

At 501 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Gordon, moving southeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gordon, Irwin, Intersection of Highway 61 and Shadbolt Road,
Intersection of Highway 20 and Irwin Road, Shell Lake State Wildlife
Management Area, Rock Hill and Bayonne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4289 10225 4296 10204 4273 10163 4254 10203
TIME...MOT...LOC 2301Z 317DEG 14KT 4285 10202 

$$

Snively

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Jul 7, 2:19 PM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 7, 2:19 PM MDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
319 PM CDT Wed Jul 7 2021

.SHORT TERM...(This evening through Thursday night)
Issued at 318 PM CDT Wed Jul 7 2021

The HREF backed by the short term model blend suggests an isolated
thunderstorm or two may form off of the Black Hills or the Pine
Ridge in WY late this afternoon. Satellite and radar show storm
activity underway across the Beartooth Mountains in MT and this
might represent the upper level support for storms developing
farther east later this afternoon or this evening.

Northwest winds aloft would carry this storm activity into northwest
Nebraska for a few hours this evening. The HREF shows the storm
activity dissipating across the central Sandhills by 04z. Given the
strong winds aloft, near 40kts at h500mb, and steep midlevel lapse
rates near h700mb shown by the KUNR UA sounding, SPC suggested a
chance for very large hail across the Black Hills and parts of the
Nebraska Panhandle.

The temperature forecast for Thursday leans on the warmest guidance,
the NAM12 and NAMdng plus bias correction, for highs near or in the
low 100s across much of western Nebraska. Dew points are in the 50s
in this area so the apparent temperature forecast remains below
100F. No Heat Advisory is anticipated for Thursday.

The intense heating Thursday is expected to generate a small area of
high based thunderstorms across the Panhandle late in the afternoon
which will move southeast through southwest Nebraska during the
early evening hours. Isolated thunderstorm chances are in place for
this storm activity.

An upper level disturbance across Washington state this afternoon
should move through the Dakotas Thursday night and send a backdoor
cold front through north central Nebraska and into western Nebraska.
Today's model run of the NAM suggested this front could move as far
south as Interstate 80. The upper level disturbance might also
trigger isolated thunderstorm activity across ncntl Nebraska
Thursday night.

.LONG TERM...(Friday through Wednesday)
Issued at 318 PM CDT Wed Jul 7 2021

A backdoor cold front should be draped along or just north of
Interstate 80 Friday. The front is expected to be one focus for
severe storm development and an upper level disturbance off the
coast of Washington state this afternoon should drop into the nrn
Plains Friday night for support.

Winds aloft increase to 50 kts at h500mb and 70 kts at h300mb. The
models suggest 0-6km and 0-8km shear between 60 and 80kts which when
combined with increasing moisture, should support significant severe
weather along the stationary front across parts of wrn Nebraska. A
second focus for storm development would be across the Black Hills
and Pine Ridge. This storm activity should move southeast into wrn
and ncntl Nebraska during the evening. Thus, discrete severe
thunderstorm complexes are possible across both wrn and ncntl
Nebraska late Friday afternoon and Friday evening.

There is also the prospect of tornado development along and south
of the stationary front. Although the low level jet will be
deflected east by the front, the NAM suggests a warm sector will be
open south of the front across swrn Nebraska and the srn Panhandle.

The models are in very good agreement forming a 500mb cut-off low
across Iowa late Saturday. This should support a period of warp-
around showers and thunderstorms across ncntl Nebraska during the
day Saturday. After that, the forecast runs dry through Tuesday
except for isolated chances. The next chance for severe weather
would appear to be Tuesday night with the arrival of a cold front
associated with an upper level disturbance moving through the
Dakotas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1245 PM CDT Wed Jul 7 2021

The main weather concern over the next day will be the chance of
some thunderstorms this evening. Development will remain across the
Panhandle and western Sandhills and therefore, not expected to
impact either terminal. Stronger winds are then expected for
Thursday with gusts up to 25 to 30 knots by 17Z. Strong winds will
continue through the afternoon before diminishing Thursday evening.

&&

.FIRE WEATHER...
Issued at 318 PM CDT Wed Jul 7 2021

Coordination with Fire Officials suggests short fuels are
partially cured across parts of western Nebraska which missed out
on the recent rainfall. Humidity is expected to fall to around 15
percent west of highway 61 Thursday afternoon but this area will
be underneath a weak pressure gradient and light winds should
prevail. Fire weather conditions will be elevated in this area.

Isolated thunderstorms across southwest Nebraska Thursday evening
will also be a concern for fire starts. This storm activity will be
high based and could easily be a source of dry lightning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Kulik
FIRE WEATHER...CDC
Hazardous weather outlook, Jul 7, 2:55 PM MDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
355 PM CDT Wed Jul 7 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-082100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
355 PM CDT Wed Jul 7 2021 /255 PM MDT Wed Jul 7 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms are possible late this evening mainly
across the Panhandle and into the western Sandhills. Risk for
severe storms is low with hail and strong winds as the main
threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Elevated fire weather concerns for Thursday afternoon with the
combination of low RH and breezy winds across southwest and
western Nebraska.

Thunderstorm chances return on Friday afternoon and evening with
the possibility of severe weather. The greatest potential for
severe storms will be across portions of north central into
central Nebraska and eastward. The main hazards will be large
hail and damaging winds as well as an isolated tornado threat.

Isolated thunderstorm chances continue on Saturday
afternoon/evening and again on Tuesday and Wednesday. Risk for
severe weather is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 7, 5:02 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
502 PM MDT Wed Jul 7 2021

NEZ004-094-072345-
Sheridan NE-Western Cherry NE-
502 PM MDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 545 PM MDT...

At 501 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Gordon, moving southeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gordon, Irwin, Intersection of Highway 61 and Shadbolt Road,
Intersection of Highway 20 and Irwin Road, Shell Lake State Wildlife
Management Area, Rock Hill and Bayonne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4289 10225 4296 10204 4273 10163 4254 10203
TIME...MOT...LOC 2301Z 317DEG 14KT 4285 10202

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:00 PM MDTSpecial Weather StatementLBFFrontier30 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.